Can You Overdose on Heroin?

Heroin is a very powerful and illegal synthetic opioid drug. It is derived from the opium poppy plant and is related to legal narcotics such as morphine, fentanyl, or Percocet. Heroin is typically injected, snorted, or smoked. Due to its rapid effect on the brain, heroin is a particularly addictive substance. It causes a surge or rush of euphoria that is followed by a state of sedation.

Can You Overdose on Heroin?

What is a Heroin Overdose Exactly?

An overdose is the body’s biological response to the body receiving too much of a substance. This can happen either as an accident or intentionally. It is possible for people to overdose on prescription medications, alcohol, and illicit drugs. Heroin is on the list of drugs that you can overdose on. It is one of the easiest drugs to overdose on. In a lot of cases, overdoses can be fatal if help is not given quickly enough. According to the CDC:

In 2018, nearly 15,000 people died from a drug overdose involving heroin in the United States, a rate of almost 5 deaths for every 100,000 Americans.

In recent years, it seems as though heroin overdoses have become a way to common. Between the years 1999 and 2018, more than 115,000 Americans have died due to a heroin overdose. The number of overdoses is likely much higher, however, because many people can be saved before the overdose becomes fatal.

Heroin is a drug that depresses the body’s central nervous system. This means heroin will lower your blood pressure, lower your body temperature, and slow down your heart rate and breathing. This is why this drug causes a sedative effect with results in a calm and euphoric feeling.

Symptoms of a Heroin Overdose

People chase the high of heroin because of the rush of euphoria and well being it creates. Once that has worn off the sedative effects will begin to take over causing a person to become drowsy and even nod off. Nodding off occurs even when someone is not overdosing on heroin, so sometimes it can be difficult to tell when a person does start to overdose. To catch the overdose early, it is important to look out for some of the early symptoms of overdose which include:

  • Confusion and disorientation
  • Blue colored lips and fingernails due to lack of oxygen
  • Pinpoint pupils
  • Pale skin
  • Nausea
  • Shallow breathing
  • Discolored tongue
  • Weak pulse

If these symptoms present themselves early after a person takes heroin, they are in the beginning stages of an overdose. It is important to get help as soon as possible so that the effect of the drug can be reversed. If help is not found the following symptoms will occur:

  • Trouble staying awake
  • Delirium
  • Vomiting
  • Seizures or spasms
  • Coma
  • Death

Due to the rapid increase in heroin overdoses in recent years, most emergency responders now carry opioid reversing drugs with them. These are called Naloxone and Narcan, which are some of the most common opioid reversal drugs. Once this drug has been administered and the person is no longer in a life-threatening situation, the person will be taken to the emergency room for further medical attention.

Heroin Addiction – Garden State Treatment Center

If you or someone you love has been struggling with heroin addiction, please feel free to give us a call today. We will discuss treatment options, and do our best to point you in the right direction. Now is the time to turn your life around. Let us help you do it. Our team of qualified professionals is available 24/7 to answer any questions or concerns you may have. It is time to put the pain and misery of addiction in your past and rebuild your life into something you are proud of. Get the help you need with our Garden State Treatment Center professional rehab specialists.